Texas, 2002

Flash Flood in Texas, August 2, 2002

August 2, 2002 · NWS MAF · 1 event in 1 county or zone

1 flash flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 2, 5:40 AM CST, 1 hour 50 minutes earlier.

Area forecast discussion, Aug 2, 5:40 AM CST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION...UPDATE
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
640 AM CDT FRI AUG 2 2002

HAVE SENT UPDATE TO ZFP TO INCREASE POPS W-NW AS TSTMS WITH HVY RN
PERSIST.  TSTMS ARE TRAINING FURTHER INCREASING THREAT FOR
FLOODING/FLASH FLOODING ACRS UPPER TRANS PECOS/LEA/EDDY COUNTIES.
TSTM FEEDING NWWD INTO THETA-E RIDGE AXIS WITHIN RGN OF UPPER
DIVERGENCE.

PREVIOUS DISCUSSION....

CLUSTER OF TSTMS WITH HVY RN BUILDING W ALONG 5H THETA-E RIDGE AXIS
WITHIN RGN OF UPPER LEVEL DIVERGENCE/5H SHEAR AXIS AS DEPICTED BY
ETA.  IR IMAGE SHOWS TOPS SLOWLY WARMING AND EXPECT STORMS TO WANE
THRU MORNING.  5H SHEAR AXIS TO BE FARTHER W TDY AS STR DEVELOPS
FARTHER E OVER MO.  THIS WILL ALSO PUSH THETA-E RIDGE AXIS W PLACING
MTNS AND ADJACENT PLAINS (N TO S STEERING FLOW) WITH BEST POPS.  SB
CINH PROGGED TO BE HIGH FROM PB SWD...BUT WITH LINGERING SFC
BOUNDARIES A CONCERN WILL INCLUDE ISOLD POPS PB.  BY SATURDAY WELL
DEFINED 5H SHEAR AXIS/TROF NW OF CWFA WITH A WEAKER TROF MOVING E
ACRS W TX.  ATTM SATURDAY LOOKS TO BE A DOWN DAY AND WILL CONTINUE
WITH DRY FCST.  SUNDAY AND MONDAY STR REMAINS ACRS CENTRAL PLAINS
WHICH WILL GENERALLY FAVOR POPS W AS SW FLOW CONTINUES TO TAP PAC
MSTR.  NO CHANGES TO EXTENDED.

PRELIMS
MAF  95/71/96/71    111
LSA  94/70/96/70    111
6R6  94/72/95/71    111
MRF  84/61/86/60    332
CNM  98/70/96/70    332

.MAF...
TX...NONE.
NM...NONE.

In the hours before

Local storm report, Aug 2, 1:49 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
249 AM CDT FRI AUG 02 2002

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1045 PM    MIDLAND                   TX   FLASH FLOOD
08/01/02   MIDLAND                        SEVERAL CARS STALLED IN
                                          WATER COVERING PORTIONS
                                          OF MIDKIFF AND GARFIELD
                                          STREETS, JUST SOUTH OF
                                          LOOP 250. REPORTED BY THE
                                          POLICE DEPARTMENT.

1110 PM    EUNICE                    NM   FLASH FLOOD
08/01/02   LEA                            NUMEROUS HOMES FLOODED.
                                          REPORTED BY THE FIRE
                                          DEPARTMENT.

1140 PM    SEMINOLE                  TX   FLASH FLOOD
08/01/02   GAINES                         4 LANES COVERED WITH
                                          WATER ON HIGHWAY 180 ON
                                          SOUTHEAST SIDE OF
                                          SEMINOLE. REPORTED BY
                                          GAINES SHERIFFS OFFICE.

1155 PM    9NE ANDREWS               TX   FLASH FLOOD
08/01/02   ANDREWS                        INTERSECTION OF FM 1788
                                          AND HIGHWAY 115 UNDER
                                          WATER. REPORTED BY
                                          ANDREWS SHERIFFS OFFICE.

1227 AM    SEMINOLE                  TX   FLASH FLOOD
08/02/02   GAINES                         PORTIONS OF HIGHWAY 180
                                          UNDER WATER ON SOUTHEAST
                                          SIDE OF SEMINOLE.
                                          REPORTED BY GAINES
                                          SHERIFFS OFFICE.

1205 AM    1E EUNICE                 NM   70 MPH TSTM GUST
08/02/02   LEA                            TREES DAMAGED. REPORTED
                                          BY THE FIRE DEPARTMENT.
Special weather statement, Aug 2, 3:30 AM CST, 4 hours before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022030-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
430 AM CDT FRI AUG 2 2002

.SYNOPSIS...
DAYTIME HEATING...LOW LEVEL MOISTURE...WEAK UPPER LEVEL DISTURBANCES
WILL COMBINE TO PRODUCE ISOLATED SCATTERED SHOWERS AND THUNDERSTORMS
ACROSS THE MOUNTAINS AND PLAINS OF WEST TEXAS AND SOUTHEAST NEW
MEXICO AND WEST TEXAS TODAY AND TONIGHT.  MOST THUNDERSTORMS ARE
EXPECTED TO DISSIPATE THIS EVENING WITH THE LOSS OF DAYTIME HEATING.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE REGION SHOULD REMAIN
BELOW SEVERE LEVELS.  HOWEVER...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING OUTFLOW WIND GUSTS UP TO 60 MPH.  IN ADDITION...
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.

44
Special weather statement, Aug 2, 4:13 AM CST, 3 hours 17 minutes before
NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-022030-

HAZARDOUS WEATHER OUTLOOK...CORRECTED
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
513 AM CDT FRI AUG 2 2002

.SYNOPSIS...
DAYTIME HEATING...LOW LEVEL MOISTURE...WEAK UPPER LEVEL DISTURBANCES
WILL COMBINE TO PRODUCE ISOLATED TO SCATTERED SHOWERS AND
THUNDERSTORMS ACROSS THE MOUNTAINS AND PLAINS OF WEST TEXAS AND
SOUTHEAST NEW MEXICO AND WEST TEXAS TODAY AND TONIGHT.  MOST
THUNDERSTORMS ARE EXPECTED TO DISSIPATE THIS EVENING WITH THE LOSS OF
DAYTIME HEATING.

.WEATHER HAZARDS...
THUNDERSTORMS...
ISOLATED TO SCATTERED THUNDERSTORMS OVER THE REGION SHOULD REMAIN
BELOW SEVERE LEVELS.  HOWEVER...A FEW OF THE STRONGER STORMS COULD
PRODUCE DAMAGING OUTFLOW WIND GUSTS UP TO 60 MPH.  IN ADDITION...
ANY STORMS THAT DO DEVELOP WILL BE ACCOMPANIED BY FREQUENT LIGHTNING
AND LOCALLY HEAVY RAINFALL.

SPOTTER ACTIVATION IS NOT ANTICIPATED.

OTHERWISE...NO OTHER HAZARDOUS WEATHER IS FORECAST FOR WEST TEXAS
AND SOUTHEASTERN NEW MEXICO.

44

The radar

The Midland/Odessa radar (KMAF), 158 km away, was scanning. The volume nearest the first event began at 13:29 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Reeves

When
August 2, 7:30 AM CST to 7:46 AM CST
Where
Reeves County, Pecos
Reported by
LAW ENFORCEMENT
Coordinates
31.323, -103.693 (the zone’s center; the record gives no point)

Heavy overnight rainfall resulted in flash flooding in parts of Reeves County. The DPS reported up to 8 inches of water covering numerous intersections in the city of Pecos.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5315216.